Alert archive / Tennessee / Tornado Warnings in 2013

Tornado Warning 26, NWS Memphis, TN

October 5, 2013Obion County, Weakley County, Tennessee

NWS Memphis, TN issued this tornado warning at Oct 5, 2013, 7:56 PM CDT for Obion County, Weakley County, Tennessee. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 5, 2013, 7:56 PM CDT (00:56 UTC)
Expired
Oct 5, 2013, 8:30 PM CDT
In force
34 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Obion County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 66 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 5, 8:05 PM CDTTSTM WND DMGSouth Fulton, TNOBION COUNTY EMA REPORTS SEVERAL POWER POLES AND TREES DOWN THROUGHOUT SOUTH FULTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WFUS54 KMEG 060056
TORMEG
TNC131-183-060130-
/O.NEW.KMEG.TO.W.0026.131006T0056Z-131006T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
756 PM CDT SAT OCT 5 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN OBION COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

* UNTIL 830 PM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING A TORNADO NEAR SOUTH FULTON...OR 6
  MILES SOUTH OF FULTON...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF NORTHEASTERN OBION AND NORTHERN WEAKLEY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

.TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.

&&

LAT...LON 3650 8851 3635 8888 3650 8900 3651 8883
TIME...MOT...LOC 0057Z 247DEG 22KT 3645 8884

$$
2 follow-up statements
652 
WWUS54 KMEG 060107
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
807 PM CDT SAT OCT 5 2013

TNC131-060117-
/O.CAN.KMEG.TO.W.0026.000000T0000Z-131006T0130Z/
OBION TN-
807 PM CDT SAT OCT 5 2013

...THE TORNADO WARNING FOR NORTHEASTERN OBION COUNTY IS CANCELLED...

AT 807 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE TORNADO WARNING IS CANCELLED.

LAT...LON 3650 8862 3645 8880 3647 8882 3649 8882
      3650 8882 3651 8882
TIME...MOT...LOC 0107Z 242DEG 22KT 3650 8879

$$

TNC183-060130-
/O.CON.KMEG.TO.W.0026.000000T0000Z-131006T0130Z/
WEAKLEY TN-
807 PM CDT SAT OCT 5 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTH
CENTRAL WEAKLEY COUNTY...

AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER WEAKLEY COUNTY...
OR NEAR FULTON...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF NORTH CENTRAL WEAKLEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

.TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.

&&

LAT...LON 3650 8862 3645 8880 3647 8882 3649 8882
      3650 8882 3651 8882
TIME...MOT...LOC 0107Z 242DEG 22KT 3650 8879

$$
288 
WWUS54 KMEG 060115
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
815 PM CDT SAT OCT 5 2013

TNC183-060126-
/O.CAN.KMEG.TO.W.0026.000000T0000Z-131006T0130Z/
WEAKLEY TN-
815 PM CDT SAT OCT 5 2013

...THE TORNADO WARNING FOR NORTH CENTRAL WEAKLEY COUNTY IS
CANCELLED...

AT 816 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE TORNADO WARNING IS CANCELLED.

LAT...LON 3650 8862 3645 8880 3647 8882 3649 8882
      3650 8882 3651 8882
TIME...MOT...LOC 0116Z 242DEG 22KT 3653 8873

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Oct 5, 6:54 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Oct 5, 6:54 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
654 PM CDT SAT OCT 5 2013

.DISCUSSION...

UPDATED FOR 00Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 254 PM CDT SAT OCT 5 2013/

SKIES ARE PARTLY CLOUDY OVER MOST OF THE FORECAST AREA EAST OF
THE MISSISSIPPI RIVER AND MOSTLY CLOUDY ELSEWHERE. TEMPERATURES
THIS AFTERNOON ARE MAINLY IN THE 80S. SOME SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ARE MOVING ACROSS PORTIONS OF WEST
TENNESSEE AND NORTH MISSISSIPPI WHILE A MORE SOLID LINE OF
THUNDERSTORMS HAS BEGUN TO PUSH INTO EAST ARKANSAS. WHILE THERE
ARE NO SEVERE THUNDERSTORMS AT THIS TIME...AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE.

THE THUNDERSTORMS ARE AHEAD OF A COLD FRONT WHICH IS MOVING INTO
CENTRAL ARKANSAS AT THIS TIME. AS THE COLD FRONT ENTERS THE
FORECAST AREA TONIGHT SHOWERS AND THUNDERSTORMS WILL BECOME
WIDESPREAD OVER THE REGION. AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE MAINLY OVER NORTHEAST ARKANSAS WITH DAMAGING WINDS AS THE
MAIN THREAT. AS THE FRONT MOVES CROSSES THE MISSISSIPPI RIVER
COOLER AIR WILL START TO MOVE INTO WESTERN SECTIONS OF THE
FORECAST AREA WITH TEMPERATURES DROPPING INTO THE 50S IN THESE AREAS.

THE COLD FRONT SHOULD BE MOVING OUT OF THE FORECAST AREA BY SUNDAY
AFTERNOON SO THERE WILL STILL BE SHOWERS AND THUNDERSTORMS AROUND
SUNDAY WITH THE BEST CHANCE OF RAIN OVER EASTERN SECTIONS OF THE
FORECAST AREA. WITH THE COOLER AIR MOVING INTO MORE OF THE
FORECAST AREA ON SUNDAY TEMPERATURES WILL BE MUCH COOLER THAN
TODAY WITH HIGHS IN THE UPPER 60S TO MID 70S.

BY SUNDAY NIGHT THE COLD FRONT WILL BE OUT OF THE REGION WITH A
FEW EVENING SHOWERS POSSIBLE OVER EASTERN SECTIONS OF THE FORECAST
AREA. SKIES SHOULD CLEAR OVERNIGHT SUNDAY AND WITH LIGHT WINDS
TEMPERATURES WILL BE QUITE COOL MONDAY MORNING WITH LOWS IN THE
MID 40S TO AROUND 50 DEGREES.

BY MONDAY...HIGH PRESSURE WILL BUILD INTO THE REGION AND REMAIN IN
CONTROL OVER MUCH OF THE EASTERN U.S. FOR MUCH OF THE UPCOMING
WEEK. AS A RESULT DRY WEATHER IS EXPECTED FROM MONDAY THROUGH
FRIDAY. TEMPERATURES WILL BE BELOW NORMAL FOR MONDAY AND TUESDAY
BUT THEN GRADUALLY WARM ON WEDNESDAY AND THURSDAY WITH MORE
SEASONABLE TEMPERATURES RETURNING FOR FRIDAY AND NEXT SATURDAY.

THE NEXT COLD FRONT WILL BE MOVING INTO THE CENTRAL AND SOUTHERN
PLAINS ON SATURDAY SO AN ISOLATED THUNDERSTORM MAY MOVE INTO THE
REGION AHEAD OF THE FRONT.

ARS

&&

.AVIATION...

00Z TAF CYCLE

A STRONG COLD FRONT LOCATED FROM KSTL TO KTXK WILL PUSH ACROSS THE
MIDSOUTH OVERNIGHT. AHEAD OF THE FRONT CONDS ARE MAINLY VFR WITH
ISOLD-SCT TSRAS POSSIBLE. CONDS WILL DETERIORATE AS THE FRONT
APPROACHES WITH NUMEROUS SHRAS AND TSRAS. OCNL MVFR CIGS/VSBYS
ALONG AND AHEAD OF THE FRONT WILL DROP TO OCNL IFR CIGS/VSBYS IN
SHRAS BEHIND THE FRONT. THE FRONT WILL MOVE THROUGH KJBR AT
04Z...KMEM BY 08Z...KMKL BY 10Z AND KTUP BY 13Z. WINDS WILL SHIFT
FROM SOUTH AT 5-10 KTS TO W/NW AT 5-10 KTS BEHIND THE FRONT. COULD
SEE SOME GUSTY WINDS WITH ANY TSRAS INVOF THE FRONT. CONDS WILL
IMPROVE RAPIDLY SUN MORNING BACK TO VFR.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  61  70  51  71 /  90  50  10   0
MKL  60  69  44  68 /  90  70  20   0
JBR  54  71  47  71 /  90  30  10   0
TUP  67  75  49  74 /  60  80  30   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Oct 5, 11:32 AM CDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 AM CDT SAT OCT 5 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061845-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1132 AM CDT SAT OCT 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT MAINLY WEST OF A WYNNE ARKANSAS TO TIPTONVILLE TENNESSEE LINE.
THIS DOES INCLUDE THE CITY OF JONESBORO ARKANSAS. THE MAIN THREAT
FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT IN THE
SLIGHT RISK AREA.

In the hours before

Local storm report, Oct 5, 7:12 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
712 PM CDT SAT OCT 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TORNADO          ELBRIDGE                36.26N 89.32W
10/05/2013                   OBION              TN   LAW ENFORCEMENT

            TORNADO TOUCHED DOWN WEST OF THE OBION RIVER OVERPASS ON
            HIGHWAY 51.

&&

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:10 PM CDTTornado WarningMEGObion, Weakley50 min

Nearby

Tornado Warnings in Tennessee, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.